Cuts, Trees and ℓ1-Embeddings of Graphs*

Motivated by many recent algorithmic applications, this paper aims to promote a systematic study of the relationship between the topology of a graph and the metric distortion incurred when the graph is embedded into ℓ1 space. The main results are:

1. Explicit constant-distortion embeddings of all series-parallel graphs, and all graphs with bounded Euler number. These are the first natural families known to have constant distortion (strictly greater than 1). Using the above embeddings, algorithms are obtained which approximate the sparsest cut in such graphs to within a constant factor.

2. A constant-distortion embedding of outerplanar graphs into the restricted class of ℓ1-metrics known as “dominating tree metrics”. A lower bound of Ω(log n) on the distortion for embeddings of series-parallel graphs into (distributions over) dominating tree metrics is also presented. This shows, surprisingly, that such metrics approximate distances very poorly even for families of graphs with low treewidth, and excludes the possibility of using them to explore the finer structure of ℓ1-embeddability.

This is a preview of subscription content, access via your institution.

Author information



Corresponding author

Correspondence to Anupam Gupta†.

Additional information

* A preliminary version of this work appeared in Proceedings of the 40th Annual IEEE Symposium on Foundations of Computer Science, 1999, pp. 399–408.

† This work was done while the author was at the University of California, Berkeley.

‡ Supported in part by NSF grants CCR-9505448 and CCR-9820951.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Gupta†, A., Newman, I., Rabinovich, Y. et al. Cuts, Trees and ℓ1-Embeddings of Graphs*. Combinatorica 24, 233–269 (2004).

Download citation

Mathematics Subject Classification (2000):

  • 05C12
  • 05C85
  • 68R10
  • 90C27